New Mexico, 2011

Flash Flood in New Mexico, August 22, 2011

August 22, 2011 · NWS ABQ · 1 event in 1 county or zone

For the second day in a row, the southern portions of the Las Conchas burn scar was inundated with heavy rains as weak disturbances continued to round the western periphery of the upper high. Though storm coverage was less than on the 21st, slow storm motions resulted in significant impacts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
$3.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

For the second day in a row, the southern portions of the Las Conchas burn scar was inundated with heavy rains as weak disturbances continued to round the western periphery of the upper high. Though storm coverage was less than on the 21st, slow storm motions resulted in significant impacts. Cochiti Canyon sustained the brunt of the flooding and damage as over 2 inches of rain fell on the headwaters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 2:14 AM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Aug 22, 2:14 AM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 AM MDT MON AUG 22 2011

.DISCUSSION...
EAST SOUTHEAST FLOW AROUND A 700 MB HIGH CENTERED OVER SOUTH CENTRAL
KANSAS AND NORTH CENTRAL OKLAHOMA WILL SUPPORT CONTINUED LOW LEVEL
MOISTURE ADVECTION INTO NEW MEXICO THROUGH THE WORK WEEK. THE 500 MB
HIGH CENTER MIGRATES TOWARDS THE FOUR CORNERS REGION...MEANWHILE A
BACKDOOR COLD FRONT MOVES INTO THE NORTHEAST ON WEDNESDAY.  THE
COMBINATION OF THESE FEATURES WILL RESULT IN A SEMI-ACTIVE MONSOON
PATTERN DOMINATED BY A RECYCLED MOISTURE MODE FOR THUNDERSTORM
INITIATION THROUGH THE EARLY PART OF THE WEEK.  THE MOVEMENT OF THE
500 MB HIGH TOWARD THE FOUR CORNERS WILL DELAY OR INHIBIT
THUNDERSTORM INITIATION SOMEWHAT BECAUSE OF INCREASED ATMOSPHERIC
SUBSIDENCE DURING THE EARLY PART OF THE WEEK.  THE MONSOON PATTERN
BECOMES MORE ACTIVE DURING THE MIDDLE TO LATTER HALF OF THE WEEK
WITH THUNDERSTORM ACTIVITY INCREASING ON WEDNESDAY AND THURSDAY WITH
THE PRESENCE OF THE SURFACE BOUNDARY TO AID IN CONVECTIVE
INITIATION.  ABQ/SAF MOS GUIDANCE INDICATES POPS INCREASING THROUGH
THE 40S THEN PEAKING IN THE LOW 50S LATE WEDNESDAY AND EARLY
THURSDAY BUT CONTINUING IN THE MID TO LOW 40S THROUGH THE REMAINDER
OF THE WEEK INTO THE WEEKEND.  ABQ MOS POP CLIMO IS 27 FOR THIS
PERIOD.  THROUGH THE FORECAST PERIOD...RAIN AND THUNDERSTORM CHANCES
ARE GREATEST ACROSS CENTRAL AND NORTHERN PORTION OF THE CWA.

01

&&

.AVIATION...
A DISTURBANCE WILL CONTINUE TO TRIGGER ISOLD TS/SHRA ACROSS N CNTRL
AND NE NM AS IT SLOWLY EXITS EASTWARD THIS MORNING. THEN...THE MID
LEVEL HIGH PRESSURE CIRCULATION WILL MOVE WESTWARD OVER NEW MEXICO
BY THIS AFTERNOON....RESULTING IN A DOWNTICK IN TS COVERAGE COMPARED
TO YESTERDAY. SCT CELLS WILL DEVELOP OVER THE MTNS AND ALONG THE
CONTINENTAL DIVIDE FROM LATE MORNING THROUGH THE EVENING...WITH
ISOLD ACTIVITY ELSEWHERE EXCEPT ALONG AND EAST OF A LINE FROM CVN TO
ROW WHERE IT WILL REMAIN DRY. NORTH OF I-40 STORM MOTIONS WILL
GENERALLY BE TO THE EAST AT 10 TO 15 KT. HOWEVER...DIRECTIONS WILL
BE MORE VARIABLE AND STORMS WILL MOVE MORE SLOWLY SOUTH OF I-40.
AMPLE MOISTURE REMAINS IN PLACE FOR STRONGER STORMS TO PRODUCE WET
MICROBURSTS WITH GUSTS FROM 25-45 KT...MTN OBSCURATIONS AND BRIEF
MVFR CONDITIONS. SMALL HAIL WILL ALSO BE POSSIBLE NORTH OF I-40.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44

&&

.FIRE WEATHER...
THE MID LEVEL HIGH PRESSURE CENTER WILL MIGRATE WESTWARD OVER SOUTH
CENTRAL OR SOUTHWEST NM TODAY...THEN NORTHWESTWARD TO THE FOUR
CORNERS REGION TUESDAY AND WEDNESDAY...THEN EASTWARD TO THE KS/OK
BORDER THURSDAY. MODELS DIVERGE ON ITS PLACEMENT BEYOND THURSDAY...
GENERALLY MOVING IT WESTWARD TOWARD THE FOUR CORNERS AGAIN BY
SATURDAY...THEN FARTHER SOUTHWEST TOWARDS LAS VEGAS NEVADA DURING
THE SUNDAY/MONDAY PERIOD AS AN UPPER TROUGH DIVES SOUTHEASTWARD FROM
THE NORTHERN ROCKIES INTO THE GREAT PLAINS.

WITH THE HIGH MORE DIRECTLY OVERHEAD...AND YESTERDAYS DISTURBANCE
EXITING EAST...LOOK FOR MOISTURE TO RECYCLE AND A DOWNTICK IN
THUNDERSTORM COVERAGE TODAY AND TUESDAY WITH SCATTERED CELLS FROM
LATE MORNING THROUGH THE EVENING OVER THE MOUNTAINS AND CONTINENTAL
DIVIDE. DESPITE MOISTURE RECYCLING...PRECIPITABLE WATER VALUES WILL
CONTINUE TO VARY AROUND AN INCH RESULTING IN SOME LOCALLY HEAVY
DOWNPOURS AND FLASH FLOODING CONCERNS...ESPECIALLY IN PLACES WHERE
THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS. TODAY
STORMS WILL MOVE TOWARD THE EAST NORTH OF I-40...GENERALLY IN THE 10
TO 20 MPH RANGE. MEANWHILE...STORM MOTIONS WILL BE MORE VARIABLE AND
CELLS WILL MOVE MORE SLOWLY SOUTH OF I-40 AND ESPECIALLY OVER THE
SOUTHWEST MOUNTAINS. TUESDAY...THE SLOWER MOVING STORMS SHOULD BE
FOUND NEAR THE AZ BORDER. STORMS ON THIS DAY WILL GENERALLY MOVE
TOWARD THE SOUTH AND SOUTHEAST.

WEDNESDAY AND THURSDAY...MODELS PROG AN UPTICK IN STORM COVERAGE AS
A BACK DOOR COLD FRONT INJECTS SOME LOW LEVEL MOISTURE AS IT SAGS
INTO THE EAST PLAINS AND 850-700 MB MOISTURE INCREASES FROM THE
SOUTHEAST. IT WILL BE HARD TO RULE OUT THUNDERSTORMS ANYWHERE THESE
DAYS AS CELLS GENERALLY MOVE TOWARD THE WEST AND NORTH.

THROUGH THE WEEKEND...SCATTERED TO ISOLATED SHOWERS AND STORMS WILL
CONTINUE AS MOISTURE RECYCLES. BEST CHANCES WILL FAVOR THE CENTRAL
MOUNTAIN CHAIN WESTWARD.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  91  63  95  64 /  20  20  10  10
DULCE...........................  85  52  89  53 /  30  30  20  20
CUBA............................  82  57  86  56 /  30  30  20  20
GALLUP..........................  85  57  88  56 /  20  20  20  10
EL MORRO........................  79  54  82  54 /  30  20  20  20
GRANTS..........................  85  57  88  56 /  30  20  20  20
QUEMADO.........................  82  57  84  57 /  20  20  20  20
GLENWOOD........................  90  64  91  64 /  10  20  10  20
CHAMA...........................  78  49  82  49 /  40  30  20  20
LOS ALAMOS......................  80  60  85  60 /  30  30  20  20
PECOS...........................  80  57  83  57 /  30  30  20  20
CERRO/QUESTA....................  79  53  83  52 /  30  30  20  30
RED RIVER.......................  70  47  74  45 /  40  40  30  30
ANGEL FIRE......................  73  46  77  44 /  40  30  30  30
TAOS............................  83  55  87  54 /  30  30  20  20
MORA............................  78  54  81  54 /  30  30  20  30
ESPANOLA........................  87  58  92  61 /  20  20  10  20
SANTA FE........................  85  59  88  60 /  30  30  20  20
SANTA FE AIRPORT................  88  62  92  62 /  20  20  20  20
ALBUQUERQUE FOOTHILLS...........  88  67  90  67 /  10  20  10  20
ALBUQUERQUE HEIGHTS.............  90  70  92  70 /  10  20  10  20
ALBUQUERQUE VALLEY..............  92  67  94  67 /  10  20  10  20
ALBUQUERQUE WEST MESA...........  92  67  94  68 /  10  20  10  20
LOS LUNAS.......................  93  67  93  68 /  10  20  10  20
RIO RANCHO......................  92  67  94  68 /  20  20  10  20
SOCORRO.........................  93  68  94  69 /   5  20   5  20
SANDIA PARK/CEDAR CREST.........  86  57  86  57 /  20  20  20  20
TIJERAS.........................  89  64  92  63 /  20  20  10  20
MORIARTY/ESTANCIA...............  87  59  88  59 /  20  20  10  20
CLINES CORNERS..................  84  61  85  61 /  20  20  20  20
GRAN QUIVIRA....................  87  63  88  63 /  20  20  10  20
CARRIZOZO.......................  89  65  91  65 /  10  20  10  20
RUIDOSO.........................  79  61  81  60 /  20  20  20  20
CAPULIN.........................  86  60  88  61 /  20  20  20  20
RATON...........................  91  60  92  59 /  20  20  20  20
SPRINGER........................  91  60  93  60 /  20  20  20  20
LAS VEGAS.......................  85  58  86  58 /  20  30  20  30
CLAYTON.........................  94  66  95  66 /  10  10  20  20
ROY.............................  89  64  91  65 /  20  20  10  20
CONCHAS.........................  95  69  97  70 /  10  20  10  20
SANTA ROSA......................  95  69  96  69 /  10  20  10  20
TUCUMCARI.......................  98  70  99  70 /  10  10  10  10
CLOVIS..........................  96  68  96  68 /   5   5   5  10
PORTALES........................  97  68  97  68 /   5   5   5  10
FORT SUMNER.....................  97  68  98  69 /  10  10   5  10
ROSWELL.........................  98  71  98  72 /   5   5   5  10
PICACHO.........................  92  65  93  65 /  10  10  10  20
ELK.............................  87  60  87  62 /  20  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

01/44
Hazardous weather outlook, Aug 22, 4:51 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT MON AUG 22 2011

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A CONTINUED MOIST AIRMASS WITH A WEAK STEERING FLOW WILL YIELD
SCATTERED TO ISOLATED SLOW MOVING SHOWERS AND THUNDERSTORMS TODAY.
THE FOCUS FOR THUNDERSTORMS TODAY WILL BE OVER THE HIGHER TERRAIN
OF THE NORTH...WEST...AND CENTRAL PORTIONS OF THE FORECAST AREA.
SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND MINOR
FLOODING. LOCALIZED FLASH FLOODING IS POSSIBLE OVER RECENT BURN
SCARS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

01

The radar

The Albuquerque radar (KABX), 73 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
August 22, 1:10 PM MST to 3:00 PM MST
Where
Sandoval County, 8.83 mi NNW of Cochiti Pueblo to 10.12 mi ENE of Cochiti Pueblo
Cause
Heavy Rain / Burn Area
Property damage
$3.0 million
Crop damage
$3.0 million
Reported by
NWS Employee
Coordinates
35.720, -106.430

During the damage survey of the previous days flooding, abundant rain above Cochiti Canyon resulted in another, more devastating flood, to Dixon's Apple Orchard which was witness first hand by the NWS Albuquerque Warning Coordination Meteorologist. The force of the flow was estimated to be 3 times as that of the previous days flood. At least 10 feet high, the width of the flood waters was approximately 100 yards wide. 20 to 40 percent more of the apple orchard was destroyed. Also, the main storage building that sustained damage in the previous days flood was wiped completely off its foundation. The semi truck that moved 200 yards before, was washed downstream and ended up in the Cochiti Lake Reservoir in pieces.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329314.